Lightning, Somerset
- When
- July 23, 1:19 AM EST
- Where
- Somerset County, 2.58 mi ESE of Costen
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -75.580
Lightning strike caused damage to a storage shed.
Scattered thunderstorms associated with a trough of low pressure produced lightning damage across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms associated with a trough of low pressure produced lightning damage across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 9:13 PM EST, 4 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Wakefield VA
1013 PM EDT Sat Jul 22 2017
.SYNOPSIS...
Very hot and humid conditions will continue over the region
through Sunday. A weakening cold front will gradually push
across the area late Sunday night through Monday and stall
across the Carolinas through the middle of the upcoming week.
Temperatures will cool down to near normal levels Monday
through Thursday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Latest analysis indicates a weak sfc/lee trough lingering over
the Mid- Atlantic region from NJ down SSW into the piedmont of
the Carolinas. Energetic WNW flow prevails aloft. The initial
batch of strong to severe thunderstorms has now pushed off the
coast of the VA Ern Shore, with additional development
occurring across central/nrn VA to the MD Ern Shore. Damaging
wind gusts will be the primary threat through the early
overnight hours, though steepening mid-level lapse rates could
portend to some strong updrafts and the potential for some hail
across the nrn tier of the area, and frequent lighting is
expected with strong updrafts. PoPs should generally be 30-50%
for scattered coverage for the nrn half of the area and aob 20%
for most other areas overnight. Still very warm and humid for
areas that have not been "cooled" by rain. Lows most areas 75
to 80 F, slightly "cooler" across the north, especially in areas
the do receive rain.
Continued hot and humid with additional heat headlines now
issued for about the southern 2/3 of the CWA (along/S of WAL to
RIC to Lunenburg Co. line) where heat indices of 105 to 109 F
expected. Could potentially reach to 110+ along for NE NC but do
anticipate highs a little cooler than today so have held off on
this for now. Sunday remains a bit of a conditional convective
threat. Numerous convective boundaries are likely to be in
place, which would serve as a focusing mechanism for afternoon
and evening convection. However, uncertainty exists regarding
the extent and degree of cloudiness from convective debris which
hangs around into Sunday, thereby serving to dampen
destabilization. Models are still split on extent of cloudiness
through the early afternoon and have therefore elected to keep
POP in chance range (40-50%) for now, highest over the NE CWA.
Should convective debris clear out in a timely way on Sunday,
it's easy to visualize a scenario in which more widespread
convection occurs, given better lift/lapse rates courtesy of the
approaching upper trough and the strong heating/destabilization
that would result from quicker clearing. Once again, damaging
winds again the primary threat with storms on Sunday.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Cold front slated to pass through while weakening late Sun
night through Mon. Will maintain high chc PoPs all zones Sun
night, and favor highest PoPs Mon shifting south across SE VA &
NE NC with 20% PoPs for the N. Slightly less humid Monday over
the NW CWA. Not quite as hot, with highs Mon 90 to 95 F. Front
stalls in NC Tue, with mainly diurnal tstms possible again over
the S, 15-20% N. Seasonable highs upper 80s to lower 90s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure moves off the coast Wed with any support for pcpn
across southern half of fa closer to a stalled frontal boundary.
Highs in the mid-upr 80s. Lows in the upr 60s-lwr 70s.
This boundary begins to drift north Thurs resulting in slght chc
pops across the region. Highs in the upr 80s-lwr 90s. Lows 70-75.
Next boundary approaches from the north, then stalls across the
region Fri and Sat. Chc pops each day though pcpn may tend to
concentrate across the southern half of fa Sat depending on how far
south the boundary actually gets. Highs Fri in the upr 80s- lwr 90s.
Lows in the upr 60s-mid 70s. Highs Sat in the mid-upr 80s.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
VFR conditions expected through most of the forecast period as
high pressure remains off the coast. Sct convection possible
across northern TAF sites after 22Z as a series of convective
complexes ride se along a stalled front well north of the fa.
First complex tracking across northern VA/MD attm is progged to
continue SE across the lwr MD eastern shore towards 00Z. Given
decent agreement in high res data, added VCTS to SBY's forecast
for a few hours beginning at 22Z. Otw, kept thunder out of the
other TAFs as any storms that do develop are not expected until
after 00Z. Convection may not make it to the SERN TAF sites
until late tonight if at all. Expect lcl MVFR CIGS/VSBYS in any
storm with the potential for IFR VSBYS in any one downpour.
Expect a repeat performance Sunday as the persistent pattern
continues early in the week.
Outlook: Convection slowly shifts south into south central VA
and NC for Monday. VFR should dominate through this period, with
periods of periods of sub-VFR possible in heavier showers/TSRA.
A weak cold front pushes into the area for the mid week period.
&&
.MARINE...
No headlines expected as a SW wind aob 15 kt prevails into the early
week. There could be a few gusts to 20 kts Sun aftn, but
duration is not expected to be long enough to justify a SCA
headline. Seas 2 feet nearshore to 4 ft out near 20 nm. Sct
tstms possible in the afternoon/eve hours.
The next frontal boundary crosses the area Tues with a wind shift
into the E-NE. At this point, winds are expected to remain below SCA
levels (aob 15 KTS). Seas 2 to 4 ft.
Weak onshore flow continues for the rest of the week as a frontal
boundary stalls across the area. This will also act as a trigger for
sct late day convection as well.
&&
.CLIMATE...
Heat wave is expected to continue through Sunday. The 2nd half
of July is climatologically the hottest few weeks of the year,
so we still may not set any daily records at our main climate
sites. For reference, record highs for today and Sunday are
listed below:
* Date: Sat(7/22) Sun(7/23)
* RIC: 103/1952 103/1952
* ORF: 102/2011 103/2011
* SBY: 104/1930 103/2011
* ECG: 104/1952 104/1952
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory from 10 AM to 8 PM EDT Sunday for NCZ012>017-
030>032-102.
VA...Heat Advisory from 10 AM to 8 PM EDT Sunday for VAZ065>068-
078>090-092-093-095>100-512>516-518-520-523>525.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB/AJZ
SHORT TERM...LKB/MAM
LONG TERM...MPR
AVIATION...MPR
MARINE...AJB/MPR
CLIMATE...AKQHazardous Weather Outlook National Weather Service Wakefield VA 941 PM EDT Sat Jul 22 2017 NCZ012>017-030>032-102-VAZ065>068-078>090-092-093-095>100-512>516- 518-520-523>525-240145- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg- Nottoway-Amelia-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Eastern King William-Eastern King and Queen-York-Newport News- Hampton/Poquoson- 941 PM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. A few strong thunderstorms are possible through the early overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms Sunday afternoon into Sunday evening. The main threat is damaging wind gusts. Frequent lightning, locally heavy rainfall, and large hail are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ048-060>062-064-069-075>077-509>511-517-519-521-522- 240145- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Powhatan- Westmoreland-Richmond-Northumberland-Western Louisa-Eastern Louisa- Western Hanover-Western King William-Western King and Queen- Western Essex-Eastern Essex- 941 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Tonight. A few strong thunderstorms are possible through the early overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for severe thunderstorms Sunday afternoon into Sunday evening. The main threat is damaging wind gusts. Frequent lightning, locally heavy rainfall, and large hail are also possible. Additionally, heat indices are expected to rise to 100 to 104 degrees midday Sunday through Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1222 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND DMG 1 NNW ZION CROSSROADS 37.98N 78.22W
07/22/2017 LOUISA VA 911 CALL CENTER
TREES DOWN ON INTERSTATE 64 NEAR ZION
CROSSROADS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1223 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND DMG ZION CROSSROADS 37.97N 78.22W
07/22/2017 LOUISA VA 911 CALL CENTER
TREE DOWN ON US 15 NEAR ZION CROSSROADS.
&&Special Weather Statement
National Weather Service Wakefield VA
1229 AM EDT SUN JUL 23 2017
VAZ075>078-085-518>520-522-230515-
Western King and
Queen-Middlesex-Northumberland-Richmond-Westmoreland-Eastern King
William-Lancaster-Eastern Essex-Eastern King and Queen-
1229 AM EDT SUN JUL 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KING AND
QUEEN...NORTHWESTERN MIDDLESEX...NORTHUMBERLAND...SOUTHEASTERN
RICHMOND...SOUTHEASTERN WESTMORELAND...SOUTHEASTERN ESSEX AND
LANCASTER COUNTIES...
At 1228 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lewisetta to Robley to Stevensville.
Movement was east at 35 mph.
Wind gusts in excess of 40 mph are possible with these storms.
These storms will be near...
Heathsville and Lewisetta around 1235 AM EDT.
Lancaster around 1240 AM EDT.
Wicomico Church around 1245 AM EDT.
Jamaica and Church View around 1250 AM EDT.
Fair Port around 1255 AM EDT.
Urbanna around 105 AM EDT.
Kilmarnock and White Stone around 115 AM EDT.
Other locations impacted by these storms include Byrdton...
Lottsburg...Threeway...Avalon...Brook Vale...Bertrand...Reedville...
Belle Isle State Park...Millenbeck and Crouch.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3812 7660 3807 7653 3803 7651 3802 7647
3797 7641 3795 7634 3789 7624 3789 7619
3777 7623 3775 7627 3770 7626 3762 7648
3770 7705 3772 7702 3772 7703 3775 7707
3779 7707 3790 7676 3812 7666
TIME...MOT...LOC 0428Z 277DEG 29KT 3801 7641 3784 7655 3772 7691
ZIMMERMANSpecial Weather Statement
National Weather Service Wakefield VA
1230 AM EDT SUN JUL 23 2017
VAZ068-080>082-513-514-516-230515-
Charles City-Western Chesterfield-Prince George-Dinwiddie-Eastern
Henrico-Amelia-Eastern Chesterfield (Including Col. Heights)-
1230 AM EDT SUN JUL 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
CHESTERFIELD...NORTHWESTERN PRINCE GEORGE...CENTRAL CHARLES CITY...
NORTHEASTERN DINWIDDIE AND SOUTHEASTERN AMELIA COUNTIES...THE CITY OF
COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE NORTHERN CITY OF
PETERSBURG...
At 1230 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chesterfield Court House to 8 miles
east of Mannboro to near Spainville. Movement was east at 35 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Charles City, Mannboro, Fort
Lee, Virginia State University, Chester, Prince George, Ruthville,
Garysville, Holdcroft, Matoaca, Sutherland, Ettrick, Chesterfield
Court House, Jordans Point, Bellwood, Chesterfield and Wayside.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3738 7691 3725 7711 3718 7750 3725 7795
3735 7775 3740 7751
TIME...MOT...LOC 0430Z 272DEG 31KT 3733 7760 3729 7768 3725 7791
DEROSASpecial Weather Statement
National Weather Service Wakefield VA
1233 AM EDT SUN JUL 23 2017
MDZ023-024-VAZ099-230515-
Somerset-Inland Worcester-Accomack-
1233 AM EDT SUN JUL 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SOMERSET...
SOUTHWESTERN WORCESTER AND NORTHERN ACCOMACK COUNTIES...
At 1232 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Deal Island to near Tylerton.
Movement was east at 40 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Pocomoke City, Lawsonia, Westover, West Pocomoke, Marion Station,
Tylerton, Bloxom, Horntown, Mappsville, Cokesbury, Goodwill,
Greenbackville, Kingston, Temperanceville, Shelltown, Sanford, Oak
Hall, Assawoman, Beaver Dam and Boxiron.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3781 7551 3784 7571 3785 7568 3790 7566
3790 7576 3795 7563 3799 7572 3790 7589
3788 7601 3790 7590 3792 7589 3792 7604
3801 7601 3803 7604 3798 7590 3807 7579
3808 7578 3808 7602 3810 7601 3817 7525
TIME...MOT...LOC 0432Z 288DEG 36KT 3812 7591 3790 7607
05Special Weather Statement
National Weather Service Wakefield VA
112 AM EDT SUN JUL 23 2017
MDZ024-025-VAZ099-230600-
Maryland Beaches-Inland Worcester-Accomack-
112 AM EDT SUN JUL 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WORCESTER
AND NORTHERN ACCOMACK COUNTIES...
At 111 AM EDT, NWS doppler radar indicated strong
thunderstorms...located along a line extending from near Snow Hill
to 10 miles southeast of Pocomoke City. Movement was east at 35 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Snow Hill, Horntown, Boxiron, Cedartown, Public Landing,
Greenbackville, Mount Wesley, Girdletree and Stockton.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3808 7515 3790 7528 3790 7547 3814 7545
3815 7543 3815 7544 3820 7544 3825 7508
TIME...MOT...LOC 0511Z 265DEG 39KT 3812 7539 3798 7540
05The Dover AFB radar (KDOX), 84 km away, was scanning. The volume nearest the first event began at 06:17 UTC.
1 lightning. Local standard time, as filed.
Lightning strike caused damage to a storage shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716635.